Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 189, NWS Birmingham, AL

May 1, 20094 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 1, 2009, 7:41 PM CDT for 4 counties in Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2009, 7:41 PM CDT (00:41 UTC)
Expired
May 1, 2009, 8:30 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 117 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:45 PM CDT, 56 minutes earlier.

Area forecast discussion, May 1, 6:45 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT FRI MAY 1 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THE CONVECTIVE SYSTEM OVER NORTHEAST ALABAMA HAS FINALLY
DIMINISHED AND EXITED THE STATE THIS AFTERNOON. ANOTHER MESOSCALE
SYSTEM IS CURRENTLY ONGOING IN CENTRAL TENNESSEE AND HAS BEEN
SHOWING SOME PROPAGATION TOWARDS THE SOUTH AS NEW STORMS DEVELOP
ON THE OUTFLOW. TEMPERATURES THIS AFTERNOON ARE RANGING FROM THE
RAIN COOLED 60S IN THE NORTHEAST TO THE LOWER AND MID 80S IN THE
SOUTH. SCATTERED DIURNAL SHOWERS HAVE DEVELOPED IN THE WARMER
AREAS AND SHOULD BE ONGOING UNTIL SUNSET.

A FRONTAL BOUNDARY WILL REMAIN OFF TO THE NORTH AND WEST OF
ALABAMA THROUGH THE WEEKEND. UPPER FLOW WILL REMAIN ZONAL THROUGH
SATURDAY KEEPING THE MAIN FOCUS OF SHOWERS AND THUNDERSTORMS NORTH
OF THE AREA. ONLY CONCERN WOULD BE DEVELOPING MESOSCALE CONVECTIVE
SYSTEMS PUSHING AN OUTFLOW INTO THE AREA...AFFECTING PRIMARILY THE
NORTHERN COUNTIES. SOME ADDITIONAL DIURNAL ACTIVITY WOULD ALSO BE
POSSIBLE IN THE SOUTH.

BIGGEST CHANGE TO THE FORECAST WILL BE SUNDAY NIGHT THROUGH THE
EARLY PART OF NEXT WEEK. THE 12Z MODELS HAVE BECOME MORE ROBUST
WITH THE APPROACHING SHORTWAVE SUNDAY EVENING. BY MONDAY MORNING
THE FRONTAL BOUNDARY THAT HAD BEEN STALLED TO OUR NORTH WILL BEGIN
PUSHING INTO WEST CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS
SHOULD BE NUMEROUS ACROSS THE NORTHWESTERN HALF OF THE STATE BY
NOON MONDAY.

CONFIDENCE DROPS ON WHEN THE FRONT WILL PUSH THROUGH...IF IT
PUSHES THROUGH AT ALL. THERE IS A CHANCE THE FRONT COULD GET HUNG
UP OVER SOUTH-CENTRAL OR SOUTHEAST ALABAMA AND EVENTUALLY WASH OUT
BY MID WEEK. THIS DUE TO THE RIDGING OFF THE SOUTHEAST COAST
REMAINING STRONG ENOUGH TO DEFLECT THE SHORTWAVE NORTHEAST AND
PREVENT THE FRONT FROM PUSHING THROUGH. AS A RESULT SCATTERED SHOWERS
AND THUNDERSTORMS WOULD REMAIN IN THE FORECAST UNTIL ANOTHER
SHORTWAVE CLEARS THE AREA LATE IN THE WEEK.

TEMPERATURES THROUGH THE FORECAST WILL BE NEAR 80 IN THE
AFTERNOONS AND LOW TO MID 60S AT NIGHT. DEPENDING ON THE AMOUNT OF
CLOUD COVER AND SHOWER ACTIVITY MONDAY...MANY AREAS MAY REMAIN IN THE
70S FOR AFTERNOON HIGHS ON THAT DAY.

&&

.AVIATION...00Z TAF DISCUSSION.

QUITE A BIT OF THUNDERSTORM ACTIVITY OCCURRING ACROSS NORTHERN
ALABAMA THIS EVENING. HOWEVER...MOST OF THIS ACTIVITY WILL REMAIN
AWAY FROM OUR NORTHERN TAF SITES WITH THE EXCEPTION OF ANB WHERE
STORMS COULD APPROACH ITS VICINITY. THE ONLY PROBLEM EXPECTED
TONIGHT ACROSS ALL SITES WILL BE LOW CLOUDS. THEY ARE EXPECTED TO
DEVELOP AT AROUND 10Z AND REMAIN AS LATE AS 17Z. BY 18Z...MOST AREAS
SHOULD BE BACK TO VFR CONDITIONS.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 1, 1:00 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT FRI MAY 1 2009

ALZ011>015-017>050-021130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING FREQUENT
LIGHTNING...SMALL HAIL...AND WIND GUSTS OVER 30 MPH...WILL BE
POSSIBLE OVER NORTHWEST AND NORTHEAST ALABAMA THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ON MONDAY.  THE MAIN THREAT
SHOULD BE LARGE HAIL AND DAMAGING WINDS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

03

In the hours before

Special weather statement, May 1, 6:37 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT FRI MAY 1 2009

ALZ017-018-020015-
BLOUNT-ETOWAH-
637 PM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT FOR BLOUNT AND ETOWAH COUNTIES UNTIL 715
PM CDT...

AT 635 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF TABOR
ROAD TO STRAWBERRY...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF
BOAZ TO 8 MILES SOUTH OF ARAB...MOVING EAST-SOUTHEAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STRAWBERRY.
  BROOKSVILLE.
  SARDIS CITY.
  SNEAD.
  WILSONIA.
  WALNUT GROVE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, May 1, 7:15 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT FRI MAY 1 2009

ALZ017-020100-
BLOUNT-
715 PM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 800 PM CDT...

AT 714 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR STRAWBERRY...OR 6 MILES SOUTH OF ARAB...MOVING EAST
AT 25 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STRAWBERRY.
  BROOKSVILLE.
  SUSAN MOORE.
  MCLARTY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:11 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah49 min
May 2, 2:28 PM CDTTornado WarningBMXLamar, Marion47 min
May 2, 3:08 PM CDTTornado WarningBMXLamar, Marion40 min
May 2, 3:38 PM CDTSevere Thunderstorm WarningBMXLamar, Marion52 min
May 2, 3:47 PM CDTSevere Thunderstorm WarningBMXMarion, Winston43 min
May 2, 4:12 PM CDTTornado WarningBMXMarion, Winston30 min
May 2, 4:20 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar55 min
May 2, 4:31 PM CDTTornado WarningBMXFayette, Lamar59 min
May 2, 5:02 PM CDTTornado WarningBMXLamar28 min
May 2, 5:17 PM CDTTornado WarningBMXFayette58 min
May 2, 5:23 PM CDTTornado WarningBMXFayette, Lamar67 min
May 2, 5:33 PM CDTSevere Thunderstorm WarningBMXWalker, Winston42 min
May 2, 6:02 PM CDTTornado WarningBMXFayette, Tuscaloosa, Walker58 min
May 2, 6:51 PM CDTTornado WarningBMXFayette, Tuscaloosa, Walker54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.